The benzodiazepine, Xanax (alprazolam), plays a legitimate role in providing relief for individuals who struggle with certain anxiety disorders. Within minutes, the calming effects of Xanax can significantly reduce the debilitating symptoms associated with panic attacks. For someone who suffers from insomnia, the relaxing effects of the drug can gently guide them off to sleep.
Regardless of the medicinal benefits that Xanax may provide, this drug also has a high potential for misuse and addiction. A Xanax overdose can result from taking higher or more frequent doses as tolerance builds. Even more common, however, are overdoses that involve both Xanax and another substance, especially opioids and alcohol, with fatal overdoses surging in recent years.
What is Xanax?
Xanax is a fast-acting drug primarily prescribed for people with anxiety or insomnia. Xanax works by increasing the brain’s GABA levels. GABA helps to calm us when we experience feelings of fear or stress. In addition to its sedating effects, at higher doses, Xanax can also have a euphoric effect.
The brain records the pleasurable effects of the drug in its reward system. Over time, someone who has relied on Xanax to provide rapid relief from anxiety may find themselves reflexively reaching for the drug at the slightest hint of stress. This indicates a psychological addiction. If the individual loses track of how many pills they have taken over the course of a day, and then goes on to have a glass or two of wine at dinner, it could result in an overdose.
Xanax Overdose Symptoms
Most of the time, a Xanax overdose occurs when the Xanax is combined with other substances. Common poly-drug combinations include Xanax and alcohol (to enhance the effect of each), Xanax and opiates (also to enhance the effect of each of the drugs), and Xanax with cocaine (the sedating effects of Xanax help minimize the jitters associated with cocaine).
Both alcohol and Xanax have a depressant effect on the central nervous system. When alcohol and Xanax are used together it can cause the heart rate and respiratory rate to slow dramatically, which increases the risk of overdose.
Signs of a Xanax overdose may include:
- Slowed or shallow breathing
- Feeling lightheaded
- Floppy limbs
- Blue tint to fingernails or lips
- Extreme drowsiness
- Snoring or gurgling sounds
- Profound confusion
- Loss of balance
- Becoming unresponsive
When a Xanax overdose occurs, it is considered an emergency and requires immediate medical intervention. The first responders or hospital emergency staff will assess the individual’s medical status and may perform a procedure known as gastric lavage, or to pump the stomach. Fluids may be introduced through an IV line, and flumazenil, which is an antidote for Xanax, may be provided.
Recovering From Xanax Dependency
Someone who struggles with Xanax dependency or addiction will benefit from a dual diagnosis treatment program. These programs will start by guiding the individual safely through medically monitored withdrawal management. This process takes about two weeks on average.
After the Xanax is out of the system and the individual has stabilized, they will participate in a multi-pronged treatment program that will address both the substance use disorder and the co-occurring anxiety disorder. The treatment elements involve a combination of psychotherapy, cognitive behavioral therapy, process group, holistic methods, 12-step programming, and education. In treatment, the individual acquires new coping skills and stress management techniques that they can practice when they encounter future stress-inducing events, thus avoiding the need for Xanax.